Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 31, NWS Greenville-Spartanburg, SC

March 29, 1997Graham County, Swain County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Mar 29, 1997, 12:49 AM EST for Graham County, Swain County, North Carolina. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 1997, 12:49 AM EST (05:49 UTC)
Expired
Mar 29, 1997, 1:45 AM EST
In force
56 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Graham County, NC, Swain County, NC

The radar

The Knoxville radar (KMRX), 87 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 1:22 AM ESTHail 1.75Tapoco, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 5.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1997-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1997-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

323 
WUUS1 KGSP 290551 RRA
SVRGSP
NCC075-173-290645-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1249 AM EST SAT MAR 29 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  145 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST NORTH CAROLINA
 
   ...GRAHAM COUNTY...SWAIN COUNTY
 
WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM IN EXTREME
SOUTHEAST TENNESSEE...5 MILES WEST OF TAPOCO.
 
THE STORM WAS MOVING EAST AT 45 MPH...AND WILL MOVE ALONG THE GRAHAM/
SWAIN COUNTY LINE...THROUGH FONTANA VILLAGE BY 115 AM. IT WILL THEN
MOVE ALONG FONTANA LAKE TOWARDS BRYSON CITY.
 
HAIL AS LARGE AS GOLF BALLS IS LIKELY WITH THIS STORM...AND DAMAGING
WINDS ARE ALSO POSSIBLE.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
ZOLTOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 8:28 PM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Mar 28, 8:28 PM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
828 PM EST FRI MAR 28 1997

ALL: GOING FCSTS PRETTY GOOD.

DISC: TS/SHRA STILL ACROSS UPSTATE AND NC PIEDMONT ATTM MOVING EAST.
JUST HAD A PROBABLE SMALL HAIL PRODUCING CELL MOVE ACROSS UNION COUNTY
NC. 00Z SOUNDINGS TO THE WEST VERY UNSTABLE. GSO HAD COOLER LOW LEVEL
TEMPS...EVEN THOUGH JUST AS COLD ALOFT AS WRN STATIONS. ATMOS NOT VERY
MOIST ALOFT BUT SYSTEM VERY DYNAMIC SQUEEZING OUT EVERY BIT OF
AVAILABLE MOISTURE. FFC WAS MOISTER THAN ANYONE. LOTS OF SVR WX FROM TN
NWD. SPC SWOMCD INDICATED MAY PUT WATCH IN E TN. WITH ALL THIS WOULD
CONTINUE HIGH POPS AND TSRA METNION...EVEN THOUGH THERE WILL BE A BREAK
BETWEEN SYSTEMS. TEMPS LOOK OK.

RWH

In the hours before

Special weather statement, Mar 29, 12:22 AM EST, 27 minutes before
NCZ058-051-059-052-048-053-062-064-065-049-050-033-290630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1222 AM EST SAT MAR 29 1997

...STRONG THUNDERSTORMS IN NORTHERN GEORGIA AND SOUTHEAST TENNESSEE
WILL SPREAD INTO WESTERN NORTH CAROLINA EARLY THIS MORNING...

AT 1215 AM RADAR SHOWED STRONG THUNDERSTORMS OVER NORTH CENTRAL
GEORGIA AND EXTREME SOUTHEAST TENNESSEE ABOUT TO SPREAD INTO THE
SOUTHERN MOUNTAINS OF NORTH CAROLINA.  STRONG GUSTY WINDS AND HAIL
COULD ACCOMPANY THESE STORMS AS THEY MOVE IN DURING THE EARLY MORNING
HOURS.  THE STORMS IN SOUTHEAST TENNESSEE WERE LOCATED BETWEEN
KNOXVILLE AND CHATTANOOGA.  THE STORMS IN NORTHERN GEORGIA WERE
AROUND AND WEST OF UNION COUNTY.  THE STORMS WERE MOVING EAST
NORTHEAST AT ABOUT 45 MPH.

PERSON IN THE SOUTHERN AND CENTRAL MOUNTAINS OF NORTH CAROLINA
SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AS THESE STORMS
MOVE IN.

NEAL
Special weather statement, Mar 29, 12:23 AM EST, 26 minutes before
NCZ058-051-059-052-048-053-062-064-065-049-050-033-290630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1222 AM EST SAT MAR 29 1997

...STRONG THUNDERSTORMS IN NORTHERN GEORGIA AND SOUTHEAST TENNESSEE
WILL SPREAD INTO WESTERN NORTH CAROLINA EARLY THIS MORNING...

AT 1215 AM RADAR SHOWED STRONG THUNDERSTORMS OVER NORTH CENTRAL
GEORGIA AND EXTREME SOUTHEAST TENNESSEE ABOUT TO SPREAD INTO THE
SOUTHERN MOUNTAINS OF NORTH CAROLINA.  STRONG GUSTY WINDS AND HAIL
COULD ACCOMPANY THESE STORMS AS THEY MOVE IN DURING THE EARLY MORNING
HOURS.  THE STORMS IN SOUTHEAST TENNESSEE WERE LOCATED BETWEEN
KNOXVILLE AND CHATTANOOGA.  THE STORMS IN NORTHERN GEORGIA WERE
AROUND AND WEST OF UNION COUNTY.  THE STORMS WERE MOVING EAST
NORTHEAST AT ABOUT 45 MPH.

PERSON IN THE SOUTHERN AND CENTRAL MOUNTAINS OF NORTH CAROLINA
SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AS THESE STORMS
MOVE IN.

NEAL

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 1:48 AM ESTSevere Thunderstorm WarningGSPJackson, Swain42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.